How to Save the Life of Someone OD’ing

How to Save the Life of Someone OD’ing

By In Family Based Recovery, Opioid Addiction, Relationships and Addiction
Posted September 12, 2017

An overdose occurs when someone consumes more drugs than the body can handle. This can result from too much of one drug or from a combination of multiple drugs and/or alcohol.

While a drug overdose can be fatal, there are ways to recognize the signs and save the life of someone who is overdosing.

Below, we’ll take a look at the signs and symptoms of various types of drug overdoses—and what you can do to save a life.

Opioid Overdose

Opioids include heroin, fentanyl, and prescription painkillers such as oxycodone, hydrocodone, and many more.

Taken in excessive amounts, any sort of opioid can depress (slow down) the central nervous system, which includes breathing and heart rate. If these functions stop entirely, the overdose will result in death.

Other depressants, like sleeping pills and other benzodiazepines, produce very similar effects. These pills can be extremely dangerous when taken in large quantities or mixed with alcohol.

Signs of opioid overdose and/or sleeping pill overdose typically include:

  • Snoring/gurgling sounds
  • No breathing or shallow breathing
  • Blue fingertips and/or lips
  • Disorientation
  • Lack of response to stimulus
  • Floppy arms and legs
  • Unconsciousness (can’t be woken up)

If you suspect an opioid overdose, call an ambulance immediately.

Woman using cellular phone

Naloxone

Naloxone is a medication that can quickly restore normal breathing in the case of an opioid overdose. The most commonly known brand of naloxone is NARCAN, a nasal spray that can be obtained in many pharmacies, even without a prescription in some states. It is relatively easy to use and can be safe for home use.

While naloxone may cause uncomfortable withdrawal symptoms, it is not life-threatening.

Cocaine Overdose

Cocaine is a stimulant made from the leaves of the cocoa plant, but street dealers sometimes mix it with other substances, including amphetamines.

Overdoses on stimulants like cocaine and amphetamines look different from overdoses on opioids and other depressants. Unlike depressants, stimulants like cocaine can fatally overstimulate the body. Heart rate and body temperature may increase, sometimes leading to organ failure and total shutdown of the body or brain.

Cocaine and stimulant overdoses may also result in fatal heart attack, stroke, or seizure. Typical signs of overdose may include:

  • Nausea
  • Agitation or tremors
  • Irregular/rapid heart rate
  • Psychosis
  • Extremely high body temperature
  • Very high blood pressure
  • Extreme anxiety or confusion

The best way to prevent a cocaine overdose death is to contact an ambulance immediately, as treatment from a medical professional will be required. Professionals will closely monitor the patient for hypoglycemia, heart complications, temperature problems, etc. Benzodiazepines may be administered to calm the patient.

What to Do While You Wait for the Ambulance

holding hands

Calling an ambulance should be the first step you take when you fear someone is overdosing. But what should you do while you wait for the ambulance to arrive?

  • Attempt to get a response from the person by calling their name, talking to them, etc.
  • If you can’t get a response, put the person in the recovery position. This aids a semiconscious or unconscious person’s breathing, and it ensures that they will not choke if vomiting occurs.
  • Stay with them, assuring them that they will be okay. If they are hot or agitated, try moving them to a cooler or quieter location.
  • You can also apply a cold compress to try to keep body temperature down, especially in the case of cocaine overdose (or other stimulants).
  • If the person has a seizure, make sure there is nothing nearby that may cause injury.
  • If needed, apply CPR. You can get these instructions from the emergency operator. Follow any additional instructions from the emergency operator.

Summary

The best way to prevent overdose is to get treatment for drug and alcohol abuse before it escalates to this point.

But if you or a loved one does overdose, it’s important to recognize the signs and symptoms and take immediate action by calling an ambulance.

Many people hesitate to call an ambulance in the case of drug overdose for fear of arrest, but remember that a life is on the line. In fact, many states have Good Samaritan laws that provide some degree of immunity to people summoning help in the case of an overdose.

If you recognize the signs and act quickly, you can prevent a drug overdose from becoming fatal.

Our Accreditations, Certifications & Partnerships

  • Joint Commission
  • FARR
  • Rockers in Recovery
  • My FL Families
  • Best Place to Work
  • Addict's Mom
  • PAARI
  • Rehab Reviews

Don’t Wait!
Contact the Shores Treatment & Recovery
And get the addiction help you deserve

    I agree to be contacted and to subscribe to our email database.
  • This field is for validation purposes and should be left unchanged.
 
%d bloggers like this: